Wyoming, 2012

Winter Weather in Wyoming, December 8, 2012

December 8, 2012 · NWS CYS · 7 events in 2 counties and zones

A strong cold front brought upslope conditions with a brief period of moderate snow over the Snowy and Sierra Madre ranges. Strong and gusty northwest winds created low visibilities in blowing and drifting snow.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong cold front brought upslope conditions with a brief period of moderate snow over the Snowy and Sierra Madre ranges. Strong and gusty northwest winds created low visibilities in blowing and drifting snow. Total snowfall estimates ranged from six to ten inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 8, 4:34 AM MST, 26 minutes earlier.

Area forecast discussion, Dec 8, 4:34 AM MST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
434 AM MST SAT DEC 8 2012

.SHORT TERM...TODAY THROUGH MONDAY NIGHT...
STRONG COLD FRONTAL PASSAGE TODAY TO BRING A PERIOD OF BREEZY TO
LOCALLY WINDY CONDITIONS TODAY ALONG WITH SNOW CHANCES AND MUCH
COLDER TEMPERATURES FOR TONIGHT AND SUNDAY. SATELLITE PIX SHOW ITS
ASSOCIATED SHORTWAVE BEARING DOWN WYOMING AS IT SPINS SOUTHEAST
THROUGH WESTERN MONTANA EARLY THIS MORNING. SFC ANALYSIS AT 10Z
SHOWS SFC LOW DEEPENING ACROSS CENTRAL MONTANA. LLVL GRADIENTS
WERE TIGHTENING SOUTH OF THE SFC LOW WITH A 7.8MB PRESSURE
DIFFERENCE BETWEEN KCAG AND KCPR. MODELS STILL MAXIMIZE THIS
GRADIENT BETWEEN 12-18Z...WITH KCAG-KCPR H7/H85 GRADIENTS RISING
ABOVE 60 METERS. THIS WILL BOOST WIND GUSTS TO NEAR 60 MPH FOR
MANY AREAS ALONG AND WEST OF THE LARAMIE RANGE THIS MORNING.
INHERITED HIGH WIND WARNING REMAINS ON TRACK. SFC LOW AND ASSOCIATED
COLD FRONT WILL ENTER EAST CENTRAL WYOMING BY MIDDAY AND PUSH
THROUGH THE ENTIRE AREA BY SUNSET. BLUSTERY CONDITIONS CAN BE
EXPECTED IN ITS WAKE WITH STRONG CAA RESULTING IN STEADILY COOLING
TEMPERATURES. IN FACT...EXPECT SOME AREAS TO REACH THEIR HIGH
TEMPERATURES THIS MORNING AND COOLING THROUGH THE REST OF THE DAY.
DEBATED ON A WIND ADVISORY ACROSS THE NRN NEBRASKA PANHANDLE AS
MODELS SHOW 6MB 3-HOURLY PRESSURE RISES THIS AFTERNOON. ALTHOUGH A
POSSIBILITY...SREF AND MOS OUTPUT POINT TO A BRIEF...MARGINAL
EVENT. SO WILL HOLD OFF FOR NOW AND KEEP WINDS OVER THE PANHANDLE
JUST BELOW ADVISORY CRITERIA. THE OTHER CONCERN WITH THIS SYSTEM
WILL BE SNOWFALL POTENTIAL...PARTICULARLY OVER THE SNOWY AND
SIERRA MADRES THROUGH THIS EVENING. STRONG OROGRAPHICS ARE ALREADY
IN PLACE THIS MORNING IN ADVANCE OF THE SHORTWAVE WILL BE
ENHANCED THIS AFTERNOON WITH THE PASSAGE OF COLD FRONT. ADD TO
THAT THE PRESENCE OF A FAIRLY STRONG JET OVERHEAD...EXPECT FAIRLY
HIGH SNOWFALL RATES TO PRODUCE 5 TO 8 INCHES ACROSS THE
SNOWY/SIERRA MADRES. LOWER ELEVATIONS WEST OF THE LARAMIE RANGE
MAY SEE AN INCH OR TWO. BUT WITH THE GUSTY WINDS IN PLACE...THIS
MAY RESULT IN DIFFICULT DRIVING CONDITIONS. WILL MENTION THIS IN
THE HIGH WIND WARNING ALREADY IN PLACE FOR THIS AREA. NOT A
FAVORABLE PATTERN FOR SNOW FOR LOCATIONS EAST OF THE LARAMIE RANGE
AS GUSTY DOWNSLOPING NORTHWEST WINDS DRY THE AIR MASS. ALTHOUGH
THERE MAY BE A BRIEF PERIOD OF LIGHT SNOW ESPECIALLY WITH THE
FRONT...EXPECT VERY LITTLE IF ANY ACCUMULATIONS EAST.

SHORTWAVE ENERGY WILL SPLIT TONIGHT SENDING ONE PIECE INTO THE UPPER
MIDWEST...WHILE THE OTHER SETTLES INTO WESTERN COLORADO. ALTHOUGH
SNOW WILL LINGER OVER THE SNOWY/SIERRA MADRES THIS EVENING...
EXPECT IT TO DISSIPATE OVERNIGHT. DID PUSH BACK THE END TIME OF
THE WINTER WEATHER ADVISORY UNTIL MIDNIGHT TO ACCOUNT FOR LINGERING
SNOWFALL THIS EVENING. OTHERWISE...TONIGHT WILL BE COLD...
ESPECIALLY ONCE WE CLEAR BEHIND THE DEPARTING SHORTWAVE. WITH
700MB TEMPERATURES FALLING TO -18C EXPECT BELOW ZERO LOWS WEST OF
THE LARAMIE RANGE...WITH SINGLE DIGITS OUT ON THE EASTERN PLAINS.
WIND CHILLS WILL ALSO BE FRIGIDLY COLD NEARING -10 TO -20F LATE
TONIGHT.

DRY CONDITIONS WILL PREVAIL ON SUNDAY...WITH CONTINUED VERY COLD
TEMPERATURES. CONTINUED TO TREND HIGH TEMPERATURES LOWER...WITH
TEENS ABOVE 5000 FEET...AND 20S BELOW. ALTHOUGH NORTHWEST WINDS WILL
BE BREEZY EARLY SUNDAY ESPECIALLY OVER THE NEBRASKA PANHANDLE...
THESE WILL SUBSIDE THROUGH THE AFTERNOON AS THE 1032MB SFC HIGH
SETTLES OVER THE CWFA.

ON MONDAY THE NEXT WEAKER SHORTWAVE WILL DIVE SOUTH AS PROGRESSIVE
NORTHWEST FLOW PERSISTS ACROSS THE AREA. WILL SEE ANOTHER PERIOD OF
LIGHT SNOW FOR AREAS WEST OF THE LARAMIE RANGE. THE SNOWIES AND
SIERRA MADRES SHOULD RECEIVE ANOTHER SEVERAL INCHES WITH THIS
SYSTEM ON MONDAY. WINDS WILL KICK UP AGAIN FOR THE WIND CORRIDOR
AND SRN LARAMIE RANGE MONDAY MORNING AS LLVL WAA ENSUES.
TEMPERATURES WILL MODERATE AS A RESULT...WITH HIGHS REBOUNDING
INTO THE 20S WEST OF THE LARAMIE RANGE...AND 30S EAST.

.LONG TERM...TUESDAY THROUGH FRIDAY...

LONGWAVE TROUGH OVER THE CENTRAL PLAINS ON TUES WILL CONTINUE THE
NORTHWESTERLY MIDLEVEL FLOW OVER THE AREA.  WHILE LLVL THICKNESSES
WILL RISE TUES COMPARED TO MON (700MB TEMPS RISING TO AROUND -7C)
HIGHS WILL BE SLIGHTLY BELOW NORMAL.  THE COLD TEMPS EXPERIENCED
EARLY IN THE WEEK WILL GIVE WAY TO WARMER CONDITIONS BY WED AS FLOW
ALOFT BECOMES MORE WEST-SOUTHWESTERLY AND SFC TROUGHING DEVELOPS TO
THE EAST OF THE LARAMIE RANGE.  THE SFC PRESSURE FALLS ARE IN
ADVANCE OF AN AMPLIFYING TROUGH ACROSS THE GREAT BASIN ON WED.
APPEARS THAT THERE COULD BE A BRIEF PERIOD ON TUES NIGHT OR WED
MORNING WHERE WINDS MAY APPROACH HIGH WIND CRITERIA ACROSS THE WIND
PRONE AREAS AS THE GFS SHOWS WESTERLY 700MB WINDS AT 50 KTS.  WED
WILL LIKELY BE THE WARMEST DAY OF THE EXTENDED WITH THE DOWNSLOPE
LLVL FLOW IN PLACE.

THE LONG RANGE MODELS HAVE BEEN QUITE CONSISTENT OVER THE PAST DAY
OR SO IN SHOWING THE TROUGH ACROSS THE GREAT BASIN ON WED BECOMING
MORE CLOSED NEAR LAS VEGAS ON THURS...THEN TRANSITIONING TOWARDS THE
FOUR CORNERS REGION BY FRI.  BEST DYNAMICS AND MOISTURE LOOKS TO
REMAIN WELL SOUTH OF THE CWA IN SOUTHWESTERN COLORADO.  MAIN EFFECT
FROM THE SYSTEM IN SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE WILL
BE TO WEAKEN THE LLVL GRADIENTS (AS UPPER LEVEL SPLIT FLOW DEVELOPS)
AND DECREASE TEMPS BY THURS/FRI.  HAVE A SLIGHT CHANCE OF SNOW IN
THE MTNS ON THURS NIGHT AS THE MODELS SHOW THE AXIS OF 700-500MB
MOISTURE SHIFTING OVER SOUTHEAST WY.  WILL CONTINUE TO MONITOR THE
EVOLUTION OF THIS SYSTEM AS A MORE NORTHERN TRACK WOULD RAISE PRECIP
CHANCES ESPECIALLY IN SOUTHERN AREAS.

&&

.AVIATION...12Z TAF ISSUANCE...

STRONG WESTERLY WINDS ARE STILL EXPECTED TO DEVELOP AHEAD A COLD
FRONT THAT WILL PASS OVER THE AREA THIS AFTERNOON.  WIND GUSTS TO 50
KTS WILL BE POSSIBLE AT KRWL AND KLAR FROM AROUND 15-21Z.  WINDS
WILL CONTINUE TO REMAIN ELEVATED THROUGH THE EARLY NIGHT HOURS BUT
SWITCH TO NORTHWESTERLY BEHIND THE FRONT.  SFC PRESSURE GRADIENT
WILL BEGIN TO RELAX LATE IN THE TAF PERIOD...ALLOWING WINDS TO BEGIN
COMING DOWN.  OTHER AVIATION CONCERN WILL BE SNOW SHOWERS IN THE
AFTERNOON ALONG AND WEST OF THE LARAMIE RANGE.  IFR CONDITIONS WILL
RESULT FROM THE SNOW AND BLOWING SNOW.  WILL KEEP VFR CONDITIONS
OVER THE PLAINS WITH THE DOWNSLOPE WINDS IN PLACE.

&&

.FIRE WEATHER...
A STRONG COLD FRONT WILL SLIDE SOUTH THE DISTRICT TODAY. AHEAD OF
IT...WEST/SOUTHWEST WINDS WILL STRENGTHEN ESPECIALLY FOR AREAS ALONG
AND WEST OF THE LARAMIE RANGE WHERE GUSTS WILL APPROACH 60 MPH. A
HIGH WIND WARNING IS IN EFFECT FOR THIS AREA UNTIL MID-AFTERNOON.
OUTSIDE OF THE STRONG WINDS...FIRE WEATHER CONCERNS WILL BE KEPT TO
A MINIMUM AS COLDER TEMPERATURES KEEP DAYTIME RELATIVE HUMIDITIES
WILL ABOVE CRITICAL THRESHOLDS. ACCUMULATING SNOW WILL OCCUR ACROSS
MAINLY FOR AREAS WEST OF THE LARAMIE RANGE TODAY AND TONIGHT. THE
SNOWY AND SIERRA MADRE RANGES WILL FARE THE BEST...WITH 5 TO 8
INCHES OF NEW SNOW. LOWER ELEVATIONS CAN EXPECT GENERALLY 1 TO 2
INCHES WEST OF THE LARAMIE RANGE. LITTLE IF ANY SNOW ACCUMULATIONS
ARE ANTICIPATED FOR THE EASTERN PLAINS. SUNDAY WILL BE DRY...BUT
COLD AS HIGH PRESSURE BUILDS IN.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 3 PM SATURDAY FOR WYZ104-WYZ105-WYZ106-
     WYZ109-WYZ110-WYZ115-WYZ116-WYZ117.
     WINTER WEATHER ADVISORY UNTIL MIDNIGHT SUNDAY FOR WYZ112-WYZ114.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...HAHN
LONG TERM/AVIATION...FINCH
Hazardous weather outlook, Dec 7, 6:58 PM MST, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
658 PM MST FRI DEC 7 2012

WYZ103>107-109>118-090200-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-
658 PM MST FRI DEC 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG WINDS WILL CONTINUE INTO EARLY SATURDAY AFTERNOON
ESPECIALLY IN THE WIND PRONE AREAS WHERE HIGH WINDS APPEAR LIKELY.
GUSTS IN EXCESS OF 60 MPH MAY OCCUR AROUND ARLINGTON AND OVER AND
CLOSE TO THE SOUTH LARAMIE RANGE. SNOW AND BLOWING SNOW ARE LIKELY
OVER THE HIGHER MOUNTAINS DURING THE DAY SATURDAY AND A WINTER
WEATHER ADVISORY IS IN EFFECT FOR THAT AREA.

A COLD AIR MASS WILL SETTLE ACROSS THE REGION THIS WEEKEND. BY
SUNDAY...HIGH TEMPERATURES WILL ONLY REACH THE TEENS TO NEAR 20
DEGREES WEST OF THE LARAMIE RANGE WITH 20S EAST. THESE COLD
TEMPERATURES WILL COMBINE WITH BREEZY CONDITIONS TO DROP WIND
CHILLS BELOW ZERO IN AREAS. LIGHT SNOW ACCUMULATIONS WILL DEVELOP
ACROSS LOWER ELEVATIONS SATURDAY AND SATURDAY NIGHT...WITH UP TO 6
INCHES POSSIBLE IN THE SNOWY AND SIERRA MADRE RANGES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-WYZ101-102-108-119-090200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-GOSHEN COUNTY-EAST LARAMIE COUNTY-
658 PM MST FRI DEC 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD AIR MASS WILL SETTLE ACROSS THE REGION THIS WEEKEND. BY
SUNDAY...HIGH TEMPERATURES WILL ONLY REACH THE 20S. THESE COLD
TEMPERATURES WILL COMBINE WITH WINDY CONDITIONS TO DROP WIND
CHILLS BELOW ZERO IN AREAS. LIGHT SNOW WILL DEVELOP ACROSS THE
AREA SATURDAY AND SATURDAY NIGHT BUT SNOWFALL AMOUNTS SHOULD BE
LIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Sierra Madre Range

When
December 8, 5:00 AM MST to 12:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Old Battle SNOTEL site (elevation 10000 ft) estimated six inches of snow.

Winter Weather, Sierra Madre Range

When
December 8, 5:00 AM MST to 12:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Webber Springs SNOTEL site (elevation 9250 ft) estimated six inches of snow.

Winter Weather, Sierra Madre Range

When
December 8, 5:00 AM MST to 12:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Whiskey Park SNOTEL site (elevation 8950 ft) estimated six inches of snow.

Winter Weather, Sierra Madre Range

When
December 8, 5:00 AM MST to 12:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Blackhall Mountain SNOTEL site (elevation 9820 ft) estimated seven and a half inches of snow.

Winter Weather, Snowy Range

When
December 8, 5:00 AM MST to 12:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The North French Creek SNOTEL site (elevation 10130 ft) estimated six inches of snow.

Winter Weather, Snowy Range

When
December 8, 5:00 AM MST to 12:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Sand Lake SNOTEL site (elevation 10050 ft) estimated eight inches of snow.

Winter Weather, Snowy Range

When
December 8, 5:00 AM MST to 12:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Brooklyn Lake SNOTEL site (elevation 10240 ft) estimated ten inches of snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 415980, 415981, 415982, 415983, 415984, 415985, 415986.